Illinois, 2014

Hail in Illinois, August 1, 2014

August 1, 2014 · NWS DVN · 1 event in 1 county or zone

An upper level disturbance moved over eastern Iowa and northwest Illinois August 1, sparking some scattered showers and thunderstorms. One storm in Rock Island, IL surpassed severe thresholds producing hailstones the size of a quarter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance moved over eastern Iowa and northwest Illinois August 1, sparking some scattered showers and thunderstorms. One storm in Rock Island, IL surpassed severe thresholds producing hailstones the size of a quarter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 1, 2:09 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 1, 2:09 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CDT FRI AUG 1 2014

.SYNOPSIS...
ISSUED AT 240 PM CDT FRI AUG 1 2014

12Z UA ANALYSIS HAS SEVERAL WEAK TROFS FROM THE OHIO VALLEY BACK
INTO THE UPPER MIDWEST. A SLIGHTLY HIGHER POOL OF MOISTURE WAS NOTED
AT 850MB ACROSS IOWA AND SOUTHERN MINNESOTA. SATELLITE/RADAR TRENDS
THROUGH MID AFTERNOON SHOW CONVECTION ACROSS THE AREA WITH THE MORE
WIDESPREAD CONVECTION FROM CENTRAL INTO EASTERN ILLINOIS.

18Z SFC ANALYSIS HAS HIGH PRESSURE OVER THE AREA WITH VERY SUBTLE
TROFS FROM NORTHEAST ILLINOIS BACK INTO MINNESOTA. DEW POINTS WERE
IN THE 60S FROM THE LOWER MISSISSIPPI VALLEY TO JUST SOUTH OF THE
GREAT LAKES WITH 50S ACROSS THE WESTERN PLAINS AND UPPER MIDWEST.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 240 PM CDT FRI AUG 1 2014

SATELLITE TRENDS WOULD SUPPORT ISOLATED TO LOW END SCATTERED SHOWERS
AND THUNDERSTORMS THROUGH THE PEAK HEATING OF LATE AFTERNOON.

BY EARLY EVENING AND THROUGH SUNSET THE OVERALL FORCING WEAKENS
AGAIN SO CONVECTION WILL BECOME MORE ISOLATED IN NATURE WITH ANY
LINGERING SHOWERS AND STORMS ENDING SHORTLY AFTER SUNSET.

FROM LATE EVENING THROUGH SUNRISE SATURDAY DRY CONDITIONS ARE
EXPECTED. THE LIGHT WINDS OVERNIGHT MAY ALLOW SOME PATCHY FOG TO
DEVELOP WITH RIVER VALLEYS AND LOW LYING AREAS BEING THE MOST
FAVORED.

SATURDAY WILL START OUT DRY ACROSS THE AREA WITH DIURNAL CLOUDS
DEVELOPING BY LATE MORNING AND CONTINUING THROUGH THE AFTERNOON.
ANOTHER WEAK DISTURBANCE ALOFT WILL MOVE THROUGH THE AREA WHICH
SHOULD INITIATE DIURNAL CONVECTION STARTING AROUND MID DAY AND
CONTINUING THROUGH SUNSET. DUE TO THE WEAK FORCING...ANY SHOWERS OR
STORMS WOULD BE ISOLATED TO LOW END SCATTERED IN NATURE AND WOULD BE
MOST NUMEROUS FROM MID AFTERNOON THROUGH SUNSET.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 240 PM CDT FRI AUG 1 2014

CONTINUED GENERALLY BELOW NORMAL TEMPERATURES AND LIKELY HOOD OF
SIGNIFICANT RAINS MIDDLE OF NEXT WEEK.

OVERVIEW...INITIALIZATION AND VERIFICATION GOOD WITH NORMAL MINOR UPPER
LEVEL KINEMATIC VARIANCES AND MOST SOLUTIONS SLIGHTLY TOO MOIST IN
BL RESULTING IS SLIGHTLY TOO HIGH GUIDANCE POPS INTO MIDDLE OF NEXT
WEEK. PERSISTENCE SUPPORT HIGHS AND LOWS A FEW DEGREES NEAR GUIDANCE
BLEND THROUGH MONDAY. RUN TO RUN VARIANCES SUPPORTS A 70/30 MIX OF
HI-RES ECMWF/GEM-NH TO GFS AS GFS TOO FAR SOUTH WITH SYSTEM NEXT WEEK.
NORTHWEST FLOW TO ALMOST GUARANTEE HIGHS TO STAY BELOW 90 DEGREES
NEXT 7 DAYS AS OUR COOL SUMMER CONTINUES WITH UNSEASONABLY COOL HIGHS
POSSIBLE WED/THU.

SATURDAY NIGHT THROUGH MONDAY...CONTINUED NORTHWEST FLOW WITH WEAK UPPER
DISTURBANCES AHEAD OF NEXT WAVE NEXT WEEK. TEMPERATURES SLIGHTLY BELOW
NORMAL THROUGH SUNDAY WITH THEN NEAR NORMAL TEMPERATURES SUNDAY AND
MONDAY. LOW POPS...MOSTLY LATE PM...TO GRADUALLY INCREASE SUNDAY AND
MONDAY WITH SLIGHTLY INCREASED FORCING AND DEWPOINTS INTO LOWER 60S.
LIMITED INSTABILITY AOB 1500 J/KG AND FREEZING LEVELS AOA 11K AGL SUGGEST
LITTLE OR NO RISK OF SEVERE STORMS WITH LOCALLY LIGHT TO MODERATE RAINFALL
TOTALS. PATCHY LATE SUMMER MORNING FOG MAY BE POSSIBLE WITH LIGHT WINDS
AND HAZY SKIES OVER SEVERAL DAY PERIOD SUGGESTS ISOLATED AIR QUALITY
ISSUES CONDITIONS MAY BE POSSIBLE.

TUESDAY THROUGH THURSDAY...NORTHWEST FLOW WAVE TO RESULT IN BACKDOOR
COOL FRONT AND FLOW OFF LAKE MICHIGAN AND SURFACE WAVE TO BRING WIDESPREAD
RAINS WITH 1 TO OVER 2 INCHES POSSIBLE WITH RAIN AND EMBEDDED THUNDER
SUGGESTED DUE TO STRONG EVAPORATIVE COOLING. NEAR RECORD TO RECORD COOL
LAKE MICHIGAN WATER TEMPERATURES SUPPORTS RISK OF HIGHS WED/THU TOO
HIGH BY 5 TO 8+ DEGREES WITH NEAR RECORD COOL HIGHS ONCE AGAIN POSSIBLE
IF TRENDS CONTINUE FOR LATER SHIFTS...THIS MEANS HIGHS IN THE UPPER
60S TO LOWER 70S NOT OUT OF THE QUESTION AND THIS RISK WILL BE BETTER
CLARIFIED IN THE NEXT 24 TO 36 HOURS. LOW RISK OF SEVERE STORMS CONTINUE
AS AREA SHOULD BE ON THE COOL SIDE OF FRONTAL BOUNDARY. LOWS IN THE
UPPER 50S TO LOWER 60S ARE SUGGESTED.

FRIDAY...NEARBY FRONTAL BOUNDARY SUPPORTS CONTINUED CHANCE POPS WITH
LOW CONFIDENCE ON POPS AND TEMPERATURES. TRENDS SUGGEST COOL EASTERLY
WINDS WITH SOME RISK OF MORE SHOWERS AND POSSIBLE STORMS FROM OVERRUNNING.
HIGH TEMPERATURES ONCE AGAIN MAY BE A BIT TOO HIGH IF EAST WINDS DO
OCCUR OFF LAKE MICHIGAN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 240 PM CDT FRI AUG 1 2014

VFR CONDITIONS ARE EXPECTED THROUGH 06Z/02 AS HIGH PRESSURE
REMAINS ACROSS THE AREA. DIURNAL CONVECTION OF SHRA/TSRA ARE
EXPECTED THROUGH SUNSET. DUE TO NEW CONVECTION DEVELOPING ACROSS
EASTERN IOWA...ALL 18Z TAFS WERE AMENDED TO INCLUDED VCTS. THE
PROBABILITY OF A SHRA/TSRA HITTING A TAF SITE IS AROUND 10
PERCENT. AFT 06Z/02 MVFR CONDITIONS ARE EXPECTED TO DEVELOP DUE TO
LIGHT WINDS. THE POTENTIAL DOES EXIST FOR SPOTTY IFR/LIFR
CONDITIONS IN GROUND FOG.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...NICHOLS
AVIATION...08
Hazardous weather outlook, Aug 1, 3:14 AM CST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 AM CDT FRI AUG 1 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
414 AM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND
THIS EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW OF THE STRONGER STORMS MAY BE ABLE TO PRODUCE
HAIL UP TO THE SIZE OF PENNIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY MONDAY THROUGH THURSDAY
WITH THE BEST CHANCES LATE WEDNESDAY INTO THURSDAY. LIGHTNING WILL
BE THE MAIN THREAT WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

12/WOLF

The radar

The Quad Cities radar (KDVN), 12 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rock Island

When
August 1, 5:36 PM CST
Where
Rock Island County, 0.52 mi E of Rock Is
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.500, -90.570

Quarter sized hail fell for about 2 to 3 minutes in Rock Island, IL around 636 pm CDT August 1. The hailstorm lasted on and off for about 45 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524785.